The effects of 1-triiodothyronine and thyrotropin were investigated in a case of familial periodic paralysis. Hypermetabolism, first induced by the administration of 1-triiodothyronine then by thyrotropin, had no immediate adverse effects on the periodic paralysis. Exacerbations of the disease occurred twice, each time with return of the basal metabolic rate to normal. The increased weakness following withdrawal of l-triiodothyronine was promptly reversed by the administration of thyrotropin. The increased weakness following thyrotropin withdrawal disappeared gradually over twentyfive days. Thyroid hormones rather than pituitary thyrotropin secretion determined the effects on the periodic paralysis. Exacerbations of the disease were not associated with depression of the serum potassium levels. Decreased urinary excretion of potassium was noted during the first exacerbation, and decreased excretion of potassium and sodium were noted preceding the second one. No support could be found for the assumption that the two exacerbations were caused by temporary hyperaldosteronism. The present study points to a difference in the basic abnormality between the thyrotoxic and the familial forms of periodic paralysis.
ASJC Scopus subject areas